Department of Neurology

Does Prozac help or cause seizures?

Q: My daughter was started on Prozac because we were unable to control her seizures with the routine antiepileptic drugs. She has been on Prozac and Dilantin for 17 months and has been seizure free. Can you explain how this works?


A: Prozac (fluoxetine) belongs to a class of drugs known as serotonin-specific reuptake inhibitors. They increase the brain levels of serotonin, a brain chemical. Low amounts of serotonin are thought to be responsible for depression, and Prozac is currently approved for treatment of depression.

There has been considerable laboratory research about the effects of serotonin on seizures, and the data indicate that it is an anticonvulsant. Nonetheless, it has been neglected for study in humans, with the exception of a few small series. (Favale et al, Neurology 45:1926-7, 1995.)

In fact, there has been question of whether Prozac causes seizures, because of overdose data from other antidepressants that also have many other side effects. (See our recent review: Dailey, JW and Naritoku, DK. Antidepressants and seizures: Clinical anecdotes overshadow neuroscience. Biochemical Pharmacology, 52:1323-1329, 1996). Although there have been single reports of persons having seizures while taking usual doses of Prozac, seizures can spontaneously occur in any person taking any medication and therefore these reports do not establish a seizure-causing effect. Given the actual scientific data, the epilepsy community may soon re-examine the possibility of using drugs like Prozac for treatment of epilepsy.

Although one instance cannot prove a hypothesis, your daughter's case would be in keeping with the theory that serotonin is anticonvulsant.

Return to Question Page